Recently broke elbow quite badly and had surgery. All went well except I wound up with a blood clot in my upper arm. I have been on Coumadin now for about a week - started with Lovemox shots for 5 days plus 4mg Coumadin. Am now up to 8mg Coumadin and going on 10mg this evevivg. I am being extremely careful re: vitamin K but my pro-time is still only 1.4. I have been a vegan for over 35 years and took vitamin E and Red Yeast Rice every day. I was told to stop my vitamins and am now wondering if this might be one reason why Coumadin doesn't appear to be working too well. Should I try taking my vitamins again in addition to the Coumadin? I take no other meds except 0.125 Synthroid (about 45 years) and am extremely healthy. Please help me.
As you know, vitamin K reverses the effect of the coumadin. On the other hand, the other supplements present the possibility of inreasing the effects of the Coumadin. Potential adverse reactions to Coumadin that may be precipitated by alternative medicines include fatal or nonfatal hemorrhage from any tissue or organ, bleeding that occurs when the PT/INR are falsely affected, necrosis of the skin and other tissues, and miscellaneous adverse reactions, including hypersensitivity/allergic reactions, purple toe syndrome, hepatitis, jaundice, elevated liver enzymes, vasculitis, edema, fever, rash, dermatitis, urticaria, malaise, nausea, vomiting, diarrhea, pain, headache, dizziness, pruritus, alopecia, cold and chills. Therefore, it is not advisable that you restart your herbals and over the counter medications without checking with your doctor and pharmacist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.